You are now visiting our Global professional lighting website, visit your local website by going to the USA website

Configuring Light

workshop*

* This is an archived event that has already taken place.

 

5th ESRC Seminar by Configuring Light/Staging the Social and Philips

 

This seminar was held on Dec 3, 2015 at the Philips Museum in Eindhoven, The Netherlands.

 

Configuring light
ESRC logo

Light is a powerful material and as such has moved centre stage in discussions around new technologies and ‘smart cities’. Emerging innovations in lighting are opening up new challenges within urban planning and design. Thus, lighting is a very good case study for exploring developments in new, responsive digital technologies. This seminar addressed the current discourse in practice around ‘smart’ and ‘public lighting’. Seminar discussion was attended to a wide range of issues concerning public engagement and local urban governance with respect to these new technologies and the way in which they may shape urban futures.

 

This event provided a platform for a truly cross-disciplinary discussion that also brought together practitioners, lighting professionals, urban planners, as well as academics in sociology, urban studies, geography and beyond. Invited speakers and participants came from wide ranging academic and practitioner backgrounds from UK, Netherlands, and beyond.

 

The agenda of the event was as below:

 

 

1:30 pm to 1:50 pm
Coffee
1:50 pm to 2:00 pm
Welcome Dr Susanne Seitinger (Global Sub-segment Manager, PublicSegment, Professional Systems, Philips Lighting), Configuring Light Team

Panel 1: Technology and Light

 

Chair: Laura Taylor (Design Director for Innovation, Philips Lighting)

2:00 pm to 2:20 pm
Nona Schulte-Roemer, Research Fellow, WZB Berlin Social Centre (20 min) View the presentation
2:20 pm to 2:40 pm
Casper Laing Ebbensgaard, PhD candidate Roskilde University (20 min) View the presentation
2:40 pm to 3:00 pm
Lorna Goulden, Director Creative Innovation Works (20 min) View the presentation
3:00 pm to 3:30 pm
Discussion
3:30 pm to 3:45 pm
Coffee

Panel 2: Cities and Light

 

Chair: Configuring Light Team

3:45 pm to 4:05 pm
Rik van Stiphout, Advisor at Gemeente Eindhoven (20 min) View the presentation
4:05 pm to 4:25 pm
Dr.ir. P.H. Elke den Ouden, TU/e Fellow, Department of Industrial Engineering & Innovation Sciences, Technical University Eindhoven (20 min) View the presentation
4:25 pm to 4:45 pm
Marco Bevolo, PhD Candidate UvT/NHTV (20 min) View the presentation
4:45 pm to 5:15 pm
Discussion and Closing Remarks.

The two panels comprise academics and practitioners.

 

The seminar addressed the following core questions:

 

  • What are the themes that constitute the current discourse around ‘smart’ and public lighting?
  • What are the parameters for aesthetics, play and wellbeing in the context of programmable (orsmart) public lighting?
  • How is public engagement and local urban governance configured into new lighting technologies?
This event has been funded by the Economic and Social Research Council (UK) and supported by Philips. It is the fifth of a three-year seminar series of the Configuring Light/Staging the Social programme which is between the London School of Economics (Don Slater, Mona Sloane) and King’s College London (Joanne Entwistle) and aims to examine different knowledges, practices and technologies through which we understand lighting in everyday life, urban planning and design
Join us on Facebook and Twitter:

Now available for viewing online!

Elke den Ouden

Lorna Goulden

Nona Schulte

Rik van Stiphout

 

Simon Rycroft

Casper Laing Ebbensgaard

 

Marco Bevolo

Events  

 

June 22

Webinar: The Power of Light - Going Beyond Illumination

Presented by Brett Andersen

 

June

Light Bite: Lighting in Latin America and the cultural differences

Presented by Antonio Garza (President of IES Mexico Section)

 

Sep 28

Webinar: A New Age for Smart Cities

Presented by Jennifer Belissent

 

Oct 16

Webinar: The Abu Dhabi Story: Sustainable Lighting Strategy to Regional Policy in 6-Years

Presented by Martin Valentine

 

Paul Traynor
Paul Traynor
Marlyn Zelkowitz

We're talking about